Wyoming, 2025

Damaging Wind in Wyoming, June 24, 2025

June 24, 2025 · NWS RIW · 1 event in 1 county or zone

A thunderstorm passed north of Casper and brought very strong wind along Interstate 25. At the weather sensor at Twenty Mile Hill, wind gusts of 86 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm passed north of Casper and brought very strong wind along Interstate 25. At the weather sensor at Twenty Mile Hill, wind gusts of 86 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 24, 7:24 PM MST, 2 hours 34 minutes earlier. Its key messages:

  • Strong to severe thunderstorms continue to be possible (15 to 20% chance) across Johnson and Natrona Counties. There is also a >10% chance of hail >1" diameter along and east of I-25 into the early overnight hours.
  • Storms weaken and push east after midnight with quieter weather into tomorrow morning.
  • A hotter and drier pattern returns for the later half of the week with elevated to critical fire weather conditions continuing through the end of the week across southwest WY.
Area forecast discussion, Jun 24, 7:24 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
824 PM MDT Tue Jun 24 2025

.KEY MESSAGES...

- Strong to severe thunderstorms continue to be possible (15 to
  20% chance) across Johnson and Natrona Counties. There is also
  a >10% chance of hail >1" diameter along and east of I-25 into
  the early overnight hours.

- Storms weaken and push east after midnight with quieter
  weather into tomorrow morning.

- A hotter and drier pattern returns for the later half of the
  week with elevated to critical fire weather conditions
  continuing through the end of the week across southwest WY.

&&

.UPDATE...
Issued at 108 PM MDT Tue Jun 24 2025

Weak showers across central WY this morning continue to push north
late this morning. As these move out and skies clear behind it,
convection is expected to quickly fire. This is already evident
along the Front Range and even into south central WY, where a few
towering cu have developed and are already evident on satellite and
radar as of this writing (1245L). Because it will take a bit for the
showers and cloudiness to dissipate, timing of a "later show" still
looks on track with most likely convective initiation after 2 or 3
PM.

As far as antecedent conditions, instability and shear both look on
track for strong to severe storms across Johnson and Natrona
Counties later this afternoon, with modeled CAPE projected to near
2000 J/kg across eastern portions of the state, extending into far
eastern portions of Johnson County. Dewpoints will remain high (50
to 55F) across Johnson and Natrona Counties, generally increasing
through the afternoon and evening with easterly flow pushing
moisture into the region. The moisture push looks to make it as far
west as the central Wind River Basin late this evening towards
midnight. This looks to be the catalyst for additional convective
development, despite lack of diurnal heating. CAMs do continue to
prog a few individual storms developing across both Johnson County
and in the Wind River Basin around midnight as a result of this, and
this has been fairly consistent in the CAMs over the last several
runs.

On the fire weather front, things still also remain on track.
Locations like Rock Springs and other locations along the I-80
corridor continue to see winds increase and RHs drop, with some
locations already seeing critical fire weather conditions.
Conditions will improve overnight, but elevated to critical fire
weather conditions look to continue to be a threat across southwest
WY through the rest of the week.

&&

.DISCUSSION...
Issued at 304 AM MDT Tue Jun 24 2025

Things could get rather interesting for portions of the area this
afternoon and evening in regards to severe weather, with the best
chance with the usual suspects, look below for details.

Things are quiet right now, but things get noisy this afternoon. The
outlook has changed little, with areas East of Interstate 25 having
a slight risk of severe weather, and a marginal risk extending back
to roughly east of a Greybull to Worland to Lysite line. The
big thing is we still have an area of significant hail threat,
again mainly in the slight risk area. Now, this is not the most
significant severe weather setup I have seen in my now 13 years
at the office, not like June 12, 2017, July 26, 2018 and June
23, 2023, which were the most notable in my opinion. However,
this does have some parameters going for it. We do have a decent
amount of instability in eastern portions of the area, with
CAPE maxing out at around 1500 J/Kg and lifted indices falling
as low as minus 6. We also have a decent amount of shear. around
40 knots or so of the deep layer variety. Mid level lapse rates
are also fairly steep, as much as 8 degrees C per kilometer
from 700 to 500 millibars. There will also be a 90 knot jet over
the area. And finally, there will be a decent moisture
gradient, almost a pseudo dry line, with dew points in the teens
in Sweetwater County to the 30s in Fremont County, rising to
the lower 50s in eastern Natrona and Johnson Counties. And
finally, there will be some low level east to southeasterly flow
to bring upslope flow in and near the Bighorns, where the
strongest storms would most likely develop. There are also some
factors against though. Dew points are a little lower than I
would like to see, mid to upper 50s would be preferable. In
addition, the above mentioned events had much stronger winds in
south of the storms in the dry slot, with gusts over 60 mph in a
couple of the above mentioned events. We will not see that
today. And finally, there will be a bit of a cap that would
limit coverage. However, this could also lead to stronger
storms since they would have the atmosphere to themselves when
they develop. As for timing, most guidance is showing a later
show, with the most activity after 4 pm and possibly lasting
well into the evening before ending around or after midnight.

We will now tackle the main threats. First is strong wind. This
would be the most widespread concern across much of the area,
especially further west where dew point depressions would be
greater. As for flooding, the threat is also lower since storms have
decent steering flow. Precipitable water values do rise to close to
an inch in the far east though, and multiple storms moving over the
same area could pose a problem. Now for the t-word, tornadoes. This
looks like the best setup so far this year, given the amount of bulk
shear and decent helicity. LCLs are a little high though, and this
will increase the difficulty of funnels reaching the ground.
The best chance of this would be along and east of Interstate
25, around 2 percent. The greatest threat from any severe storms
would be large hail though, given the shear which would allow
for tilted updrafts to grow the hail. And part of the marginal
risk area could see hail to a quarter, with the larger hail more
likely further east in the higher dew point air. The chance of
this is around 1 in 20 for the Marginal Risk area, rising to 1
out of 5 East of Interstate 25. The threat for stronger storms
should end later this evening as we lose the instability of the
day.

And we have another concern. This of the fire weather. Relative
humidity will fall to around 10 percent in portions of Sweetwater
County with a gusty wind developing this afternoon. Fuels are not
deemed critical yet so no highlights but elevated fire weather will
be a near certainty this afternoon in this location.

We will likely see more storms on Wednesday. There is a marginal
risk across eastern Johnson County for this day. However, the best
instability and shear will be east of our county warning area so any
stronger storms look fairly isolated. Temperatures will also
continue to warm on this day, with highs close to seasonal averages.

Things turn more summer like for much of the rest of the forecast
period as ridging, although of the flat variety moves across the
state. This will lead to near to above normal temperatures across
the area. A couple of shortwaves will brush by to the north and may
bring a few thunderstorms to northern Wyoming, but the chance is
less than 1 out of 5 for the most part, with an emphasis on Thursday
and Saturday. The main concern from this would be elevated fire
weather. The passing shortwaves would likely bring gusty wind at
times and with relative humidity in the teens, a few afternoons may
be concerning.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1108 AM MDT Tue Jun 24 2025

VFR conditions to start the TAF period across all terminals. Showers
and thunderstorms will begin developing early this afternoon through
the late evening. The best chances for impacts will be east of the
Divide at KCOD, KWRL, KLND, KRIW, and KCPR. MVFR condition may be
possible at times if any storms move directly over terminals. The
main concern regarding any storms that develop will be strong gusty
winds and hail. Some storms may be capable of producing brief
downpours. Storms linger late into the evening with some locations
such as KRIW, KLND, KWRL, and KCPR possibly seeing nearby storms
through 09Z Wednesday. Convection will come to an end by the early
morning hours of Wednesday with clouds gradually clearing out. Winds
remain light across nearly all terminals with the exception being
KRKS and KCPR where gusts near 20 knots will be possible at times.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Tue Jun 24 2025

A combination of relative humidity falling as low as 10 percent
and wind gusting over 30 mph will bring elevated to locally
critical fire weather across much of Sweetwater County this
afternoon, with the most critical conditions in eastern portions
of the county. Conditions should improve tomorrow with somewhat
higher humidity and lighter wind.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hensley
DISCUSSION...Hattings
AVIATION...Dziewaltowski
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 24, 2:21 AM MST, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
321 AM MDT Tue Jun 24 2025

WYZ001>020-022>030-251300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
321 AM MDT Tue Jun 24 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

A chance of afternoon and evening thunderstorms in the northern two
thirds of the area. Some storms could become severe this afternoon
and evening, with the most likely location of severe storms in
Natrona and Johnson Counties. Large hail will be the main threat but
damaging wind and isolated tornadoes are also possible.

Elevated to critical fire weather is likely this afternoon in
Sweetwater County this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Another chance of thunderstorms in central Wyoming.

Friday...Elevated fire weather possible in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 24, 5:22 PM MST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
622 PM MDT Tue Jun 24 2025

WYZ017-250100-
Wind River Basin-
622 PM MDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FREMONT COUNTY THROUGH
700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Gardens, which is 28 miles southeast of Shoshoni, moving
northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of eastern Fremont
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4279 10778 4283 10791 4313 10775 4305 10750
      4299 10750
TIME...MOT...LOC 0022Z 212DEG 24KT 4292 10774

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rowe
Special weather statement, Jun 24, 5:32 PM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
632 PM MDT Tue Jun 24 2025

WYZ017-250100-
Wind River Basin-
632 PM MDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT COUNTY
THROUGH 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lysite, which is 18 miles east of Shoshoni, moving northeast at 25
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Lysite around 635 PM MDT.
  Lost Cabin around 640 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4314 10776 4319 10787 4344 10773 4335 10753
      4332 10754 4331 10753 4328 10752
TIME...MOT...LOC 0032Z 214DEG 24KT 4323 10774

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rowe
Special weather statement, Jun 24, 6:00 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
700 PM MDT Tue Jun 24 2025

WYZ007-008-017-250130-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
West-
700 PM MDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOT SPRINGS AND
NORTHEASTERN FREMONT COUNTIES THROUGH 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lysite, which is 21 miles east of Shoshoni, moving north at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern Hot
Springs and northeastern Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4325 10761 4330 10777 4353 10780 4350 10740
TIME...MOT...LOC 0100Z 196DEG 17KT 4335 10770

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rowe
Special weather statement, Jun 24, 6:53 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
753 PM MDT Tue Jun 24 2025

WYZ006-250215-
Southeast Bighorn Basin-
753 PM MDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHAKIE COUNTY
THROUGH 815 PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Big Trails, which is 12 miles south of Ten Sleep,
moving north at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central
Washakie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4379 10746 4379 10758 4400 10764 4399 10735
TIME...MOT...LOC 0153Z 186DEG 23KT 4387 10751

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Rowe
Special weather statement, Jun 24, 8:36 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
936 PM MDT Tue Jun 24 2025

WYZ020-250400-
Natrona County Lower Elevations-
936 PM MDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NATRONA COUNTY THROUGH
1000 PM MDT...

At 936 PM MDT, Doppler radar was tracking a strong thunderstorm over
Powder River, which is 36 miles west of Casper, moving northeast at
25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Powder River around 940 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4291 10706 4299 10713 4321 10699 4301 10673
TIME...MOT...LOC 0336Z 235DEG 20KT 4301 10702

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rowe
Special weather statement, Jun 24, 9:51 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
1051 PM MDT Tue Jun 24 2025

WYZ020-250515-
Natrona County Lower Elevations-
1051 PM MDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NATRONA COUNTY
THROUGH 1115 PM MDT...

At 1051 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teapot Rock, which is 32 miles north of Casper, moving northeast at
20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Natrona County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4322 10634 4338 10638 4347 10608 4342 10607
      4327 10608
TIME...MOT...LOC 0451Z 242DEG 18KT 4331 10626

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rowe

The radar

The Riverton/Lander radar (KRIW), 174 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
June 24, 9:58 PM MST to 10:00 PM MST
Where
Natrona County, 14 mi N of Bar Nunn
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
43.103, -106.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276469.